Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Cheyenne, WY

August 1, 2003Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 1, 2003, 8:13 PM MDT for Platte County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 8:13 PM MDT (02:13 UTC)
Expired
Aug 1, 2003, 9:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 89 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 020213
SVRCYS
WYC031-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
812 PM MDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 900 PM MDT

* AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 24 MILES NORTH OF CHUGWATER...OR ABOUT 9 MILES
  EAST OF WHEATLAND...MOVING SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4214 10494 4168 10494 4167 10466 4214 10468

$$

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI AUG 1 2003

.SHORT TERM...TSTMS SO FAR THIS AFTERNOON HAVE BEEN DEVELOPING
IN A SMALL AREA FROM SW OF LAR TO SW OF CYS ALONG N CNTRL CO
BORDER WITH ANOTHER WEAK ONE NW OF CYS.  WHILE MOST OF CWA WILL
HAVE DRY WX...WILL KEEP A LOW POP IN SE CORNER WY INTO THE FAR
SOUTHERN NEBRASKA PANHANDLE THIS EVENING.  ANY THREAT OF SEVERE
TSTMS HAS SHIFTED INTO EASTERN HALF CO AS PER LATEST SPC OUTLOOK.
MODELS IN AGREEMENT THAT NW FLOW ALOFT TODAY AND TONIGHT WILL
BECOME NNWLY SAT AS STRONG UPPER RIDGE SHIFTS ACROSS WESTERN WY.
THIS SHOULD LIMIT ANY TSTMS TO ABOUT THE AREA WHERE THEY ARE NOW.
TEMPS TODAY HAVE WARMED A BIT MORE THAN EXPECTED.  MAXS SATURDAY
SHOULD BE SIMILAR TO TODAY...MAV A FEW DEGREES TOO LOW AGAIN.

.LONG TERM...UPPER HIGH REMAINS ANCHORED ACROSS SRN CONUS WITH
RIDGING NWRD ACROSS THE ROCKY MTNS.  BETTER MOISTURE TO STAY
CONFINED S OF CWA BUT ENUF STILL AVAILABLE FOR A FEW STORMS MAINLY
NEAR COL BORDER SAT NIGHT. A LITTLE BETTER CHANCE FOR SHOWERS AND
TSTRMS SUNDAY AFTN AND EVNG AS SHORTWAVE RIDES OVER RIDGE AND ACROSS
REGION.  RIDGE REBUILDS MON AND TUESDAY AS UPPER TROF NEAR WEST
COAST RESULTING IN MORE ISOLD CONVECTION.  DRY AND WARMER MID TO
LATE PART OF WEEK AS UPPER RIDGE STRENGTHENS AND CUTS OFF ANY
MONSOONAL MOISTURE AND THICKNESSES RISE.

.CYS...
WY...NONE.
NE...NONE.

JLH/RE
Hazardous weather outlook, Aug 1, 2:30 PM MDT, 5 hours 43 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE STILL EXPECTED OVER EXTREME
SOUTHEAST WYOMING AND THE FAR SOUTHERN NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING.  MOST OF THESE WILL BE ALONG AND SOUTH OF
INTERSTATE 80.  THE THREAT OF SEVERE THUNDERSTORMS SHOULD BE
CONFINED TO THE EASTERN HALF OF COLORADO WHERE THE BEST MOISTURE
AND INSTABILITY WILL BE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN MOST OF THE
AFTERNOONS AND EVENINGS AS BOTH MOISTURE AND INSTABILITY PERSIST.
THE LATE DAY STORMS WILL BE MORE NUMEROUS ON SUNDAY DUE TO MORE
ABUNDANT MOISTURE.  THEY WILL ALSO BE SLOWER MOVING DUE TO LIGHTER
WINDS IN THE UPPER ATMOSPHERE AND THUS BE BETTER RAIN PRODUCERS.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY OVER
SOUTHEAST WYOMING... EAST OF THE LARAMIE MOUNTAINS...AND ACROSS THE
WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

In the hours before

Local storm report, Aug 1, 4:43 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0443 PM MDT FRI AUG 01 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    10 SW ALBIN               WY   1.25 IN HAIL
08/01/03   LARAMIE

MRC
Local storm report, Aug 1, 5:33 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0533 PM MDT FRI AUG 01 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    2 N KIMBALL               NE   0.88 IN HAIL
08/01/03   KIMBALL                        HAIL FELL BETWEEN 520 PM
                                          AND 527 PM.

MRC
Local storm report, Aug 1, 6:22 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
622 PM MDT FRI AUG 1 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    5 NE POTTER               NE   .75 INCH HAIL
08/01/03   CHEYENNE

0608 PM    12 NE POTTER              NE   .88 INCH HAIL
08/01/03   CHEYENNE
Local storm report, Aug 1, 6:49 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
649 PM MDT FRI AUG 1 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    5 N SIDNEY                NE   .75 INCH HAIL
08/01/03   CHEYENNE                       THREE QUARTER INCH
                                          DIAMETER HAIL FROM JUST
                                          NORTH OF SIDNEY TO THE
                                          MORRILL COUNTY LINE,
Local storm report, Aug 1, 7:30 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
730 PM MDT FRI AUG 1 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    10 N DIX                  NE   1.00 INCH HAIL
08/01/03   KIMBALL                        REPORT WAS ON THE KIMBALL
                                          AND BANNER COUNTY LINE.
Special weather statement, Aug 1, 7:39 PM MDT, 34 minutes before
NEZ055-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT FRI AUG 1 2003

...THE SEVERE THUNDERSTORM WATCH FOR CHEYENNE COUNTY HAS BEEN
CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 829 WHICH WAS IN EFFECT UNTIL 11
PM FOR CHEYENNE COUNTY HAS BEEN CANCELLED.  THE SEVERE THUNDERSTORM
THAT MOVED THROUGH NORTHERN CHEYENNE COUNTY HAS EXITED THE COUNTY
AND SO NO ADDITIONAL SEVERE WEATHER IS EXPECTED FOR THIS EVENING.

HEAVY RAIN AND HAIL RANGING IN DIAMETER FROM THREE QUARTERS OF AN
INCH TO ONE AND ONE QUARTER INCHES FELL OVER THE NORTH HALF OF
CHEYENNE COUNTY...GENERALLY TO THE NORTH OF SIDNEY...FROM THE
SEVERE THUNDERSTORM BETWEEN 615 PM AND 730 PM.

WEILAND

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.